What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 19, 2:56 PM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Jan 19, 2:56 PM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
256 PM EST Thu Jan 19 2023
.Short Term...(This evening through Friday)
Issued at 250 PM EST Thu Jan 19 2023
Key Messages:
- Wind Advisory in effect through the rest of the afternoon.
- Isolated damaging wind threat for southern Indiana, and less
likely the Bluegrass, during the next couple of hours.
Synopsis...A sharp shortwave trough moving along the base of the
Great Lakes upper low will induce a strong mass and thermodynamic
response in the Ohio Valley. This weather system is dragging a cold
front through central Kentucky and southern Indiana where convection
have started to congeal and will continue for a brief window this
afternoon with a marginal severe wind threat. The rest of the
forecast period will see the upstream side of the upper low moving
across the lower Ohio Valley with subtle mid-level heights rise.
This Afternoon...Latest regional radar imagery shows scattered low-
topped convection developing along and ahead of the westward moving
cold front. Surface analysis depicts a marginally conducive
environment for updraft strengthening and maintenance, so current
activity will struggle to tap into the strongest winds aloft and
induce downward momentum transfer. Therefore, possibility of
damaging winds is still considered low and mostly concentrated in
southern Indiana and less likely the Bluegrass later on in the
afternoon as the gusty showers migrate westward. Best mesoscale
forcing due to low-level frontogenetical forcing will be located in
central Indiana and especially Ohio, but pulse convection can still
render severe wind gusts, and that's the reason why SPC included
Jefferson and Trimble counties, Indiana, in the Severe Thunderstorm
Watch # 26. The greatest uncertainty for convective initiation and
strengthening resides in the dewpoints as the strong winds can
support a greater mix-down than actually represented by models.
Most, if not all, shower activity should be out of the area by
19/21Z; however, conditions will remain windy behind the convective
line with some gusts approaching 50 mph, as already reported. A Wind
Advisory is in effect until 20/00Z for anomalous wind speeds outside
the shower activity.
Tonight...Winds will eventually subside to below-advisory criteria,
but gusts between 20-30 mph will still be common. In addition, there
is still low confidence on a flurry/sprinkle scenario tonight. GFS
and CMC have some ensemble members supporting light snowfall rates
with forecast soundings showing better low-level saturation. On the
other hand, ECMWF relies on a drier night with perhaps sporadic
sprinkles. All in all, followed a persistence forecast and indicated
a low possibility of flurries and/or sprinkles.
Friday...As the upper low departs to the Northeast US, winds will
continue decreasing with westerly wind gusts around 15-20 mph in the
afternoon. Low-level clouds will stay around for most of the day,
but dry weather is expected with a clearing trend starting in south
central Kentucky late in the afternoon as the upper-level heights
rise.
&&
.Long Term...(Friday night through Thursday)
Issued at 213 PM EST Thu Jan 19 2023
An active pattern looks to develop with multiple systems taking aim
at our region through next week. We'll start off Saturday dry and
sunny, but a trough will dig into the Plains and quickly race
eastward. Gulf moisture will be drawn northward as the trough
advances toward us Saturday night into Sunday, and we'll likely see
precipitation develop in response to modest isentropic lift by
Sunday morning. Temperature profiles continue to be a bit tricky in
terms of p-type, with precip primarily being a cold rain or wet
snow. Best chances for any snow will generally be north of the
Western Kentucky and Bluegrass Parkways, though overall snow amounts
should stay on the low side. 12z GEFS 1" snow or greater
probabilities peak around 50-60% for the duration of the event, with
ensemble means generally staying under 1" in the northern CWA.
The system should kick on out of here by Monday and give way to a
brief dry lull, but another system will be right on its heels and
likely move into the region late Tuesday into Wednesday. Like the
previous system, this one will be a bit tricky in terms of p-type
(but primarily rain or snow), which will be largely influenced by
the track of the system. Given the spread in models, will keep some
mention of snow in the forecast, with the highest probabilities off
to the north for now.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1215 PM EST Thu Jan 19 2023
Impacts/Confidence:
- High confidence on southwesterly wind gusts this afternoon
- Very low confidence on gusty showers between 18-21Z at HNB, SDF,
and LEX
- High confidence on MVFR ceilings tonight and tomorrow morning
Discussion...Beginning with VFR conditions at all terminals, but
that will quickly change later this afternoon and evening.
Approaching cold front is accompanied by a broken layer of MVFR
ceilings that could impact the terminals for about 1-2 hours before
sunset. Along with the ceilings there is a conditional threat of
gusty showers, but given the low confidence on any precipitation it
was not included at the moment. In addition, expect higher wind
gusts for the rest of the afternoon as the front sweeps by. Winds
will eventually shift from the southwest to the west behind the
front with a slight speed decrease thereafter. Last but not least, a
stratus cloud layer, evident on satellite, will progress through the
area and support MVFR ceilings tonight and possibly into the end of
this forecast period.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Short Term...ALL
Long Term...DM
Aviation...ALL
Hazardous weather outlook, Jan 19, 3:37 PM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
337 PM EST Thu Jan 19 2023
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
337 PM EST Thu Jan 19 2023 /237 PM CST Thu Jan 19 2023/
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A couple of systems may impact the region Sunday and late Tuesday
into Wednesday, bringing the potential for snow. While confidence in
the details of snow amounts remain low, there is potential for minor
accumulations, with the highest chances across southern Indiana and
northern Kentucky.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
DM
In the hours before
Local storm report, Jan 19, 4:30 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EST THU JAN 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM NON-TSTM WND DMG 3 ENE FERN CREEK 38.17N 85.55W
01/19/2023 JEFFERSON KY FIRE DEPT/RESCUE
JEFFERSONTOWN FIRE DEPARTMENT REPORTED A
TREE DOWN BLOCKING THE ROADWAY ON EASUM ROAD
NEAR CHENOWETH RUN.
&&
BJSLocal storm report, Jan 19, 4:31 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
431 PM EST THU JAN 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM NON-TSTM WND DMG 2 SSE SAINT MATTHEWS 38.22N 85.63W
01/19/2023 JEFFERSON KY PUBLIC
TREE DOWN ACROSS HIKES LANE IN HIKES POINT.
TREE APPEARS TO BE ROTTED.
&&
CSGLocal storm report, Jan 19, 4:35 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 PM EST THU JAN 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND DMG 3 ENE CAMPBELLSVILLE 37.37N 85.31W
01/19/2023 TAYLOR KY EMERGENCY MNGR
TAYLOR COUNTY EMERGENCY MANAGEMENT REPORTED
THAT 2 POWER POLES WERE BROKEN THAT CARRIED
MAIN TRANSMISSION LINES. THIS CAUSED POWER
OUTAGES IN CAMPBELLSVILLE. A 55 MPH GUST WAS
MEASURED AT THE TAYLOR COUNTY MESONET AT 340
PM EST. THE CALL FOR THE DOWNED LINES CAME
IN AT 415 PM EST.
&&
BJSLocal storm report, Jan 19, 5:06 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
506 PM EST THU JAN 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM NON-TSTM WND DMG CORYDON 38.21N 86.13W
01/19/2023 HARRISON IN PUBLIC
SOCIAL MEDIA PICTURE OF A TREE DOWN AT THE
CORYDON COURTHOUSE. USED ESTIMATED TIME
SIMILAR TO STRONGEST OBSERVED GUST IN THE
AREA.
&&
BJSLocal storm report, Jan 19, 5:09 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
509 PM EST THU JAN 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM NON-TSTM WND DMG 3 ENE ELIZABETHTOWN 37.72N 85.83W
01/19/2023 HARDIN KY BROADCAST MEDIA
*** 3 INJ ***
A DENNYS SIGN FELL ON TOP OF A MOVING
VEHICLE, CAUSING CONSIDERABLE DAMAGE TO THE
VEHICLE. THREE OCCUPANTS OF THE DAMAGED
VEHICLE WERE INJURED, INCLUDING ONE
CRITICALLY.
&&
CSGLocal storm report, Jan 19, 5:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
540 PM EST THU JAN 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM NON-TSTM WND GST 1 ESE BOWLING GREEN 36.97N 86.42W
01/19/2023 M51 MPH WARREN KY ASOS
ASOS STATION KBWG BOWLING GREEN REPORTED
WIND GUST TO 51 MPH.
0340 PM NON-TSTM WND GST 4 N BLACK GNAT 37.36N 85.46W
01/19/2023 M55 MPH TAYLOR KY MESONET
MESONET STATION BNGL CAMPBELLSVILLE 7 W
REPORTED A WIND GUST OF 55 MPH.
0415 PM NON-TSTM WND DMG 3 ENE CAMPBELLSVILLE 37.37N 85.31W
01/19/2023 TAYLOR KY EMERGENCY MNGR
TAYLOR COUNTY EMERGENCY MANAGEMENT REPORTED
THAT 2 POWER POLES WERE BROKEN THAT CARRIED
MAIN TRANSMISSION LINES. THIS CAUSED POWER
OUTAGES IN CAMPBELLSVILLE. A 55 MPH GUST WAS
MEASURED AT THE TAYLOR COUNTY MESONET AT 340
PM EST. THE CALL FOR THE DOWNED LINES CAME
IN AT 415 PM EST.
0325 PM NON-TSTM WND GST 2 S EMINENCE 38.33N 85.17W
01/19/2023 M52 MPH SHELBY KY MESONET
MESONET STATION CROP SHELBYVILLE 9 NNE
REPORTED A WIND GUST OF 52 MPH.
0351 PM NON-TSTM WND GST 2 W BARDSTOWN 37.82N 85.50W
01/19/2023 M53 MPH NELSON KY AWOS
AWOS STATION KBRY BARDSTOWN REPORTED A GUST
OF 53 MPH.
0250 PM NON-TSTM WND GST 4 NW OKOLONA 38.18N 85.73W
01/19/2023 M58 MPH JEFFERSON KY ASOS
ASOS STATION KSDF LOUISVILLE INTL AIRPORT
REPORTED GUST OF 58 MPH.
0300 PM NON-TSTM WND DMG 1 W LYNDON 38.26N 85.61W
01/19/2023 JEFFERSON KY BROADCAST MEDIA
TREE DOWN ON A CAR IN LYNDON, KY.
0420 PM NON-TSTM WND DMG 2 SSE SAINT MATTHEWS 38.22N 85.63W
01/19/2023 JEFFERSON KY PUBLIC
TREE DOWN ACROSS HIKES LANE IN HIKES POINT.
TREE APPEARS TO BE ROTTED.
0423 PM NON-TSTM WND DMG 3 ENE FERN CREEK 38.17N 85.55W
01/19/2023 JEFFERSON KY FIRE DEPT/RESCUE
JEFFERSONTOWN FIRE DEPARTMENT REPORTED A
TREE DOWN BLOCKING THE ROADWAY ON EASUM ROAD
NEAR CHENOWETH RUN.
0130 PM NON-TSTM WND DMG 3 ENE ELIZABETHTOWN 37.72N 85.83W
01/19/2023 HARDIN KY BROADCAST MEDIA
*** 3 INJ ***
A DENNYS SIGN FELL ON TOP OF A MOVING
VEHICLE, CAUSING CONSIDERABLE DAMAGE TO THE
VEHICLE. THREE OCCUPANTS OF THE DAMAGED
VEHICLE WERE INJURED, INCLUDING ONE
CRITICALLY.
0353 PM NON-TSTM WND GST 2 WSW FRANKFORT 38.18N 84.90W
01/19/2023 M56 MPH FRANKLIN KY ASOS
ASOS STATION KFFT FRANKFORT REPORTED WIND
GUST TO 56 MPH.
0405 PM NON-TSTM WND GST 4 NE ALTON 38.12N 84.88W
01/19/2023 M53 MPH FRANKLIN KY MESONET
MESONET STATION LSML FRANKFORT 7 S REPORTED
WIND GUST OF 53 MPH.
0251 PM NON-TSTM WND GST 5 W LEXINGTON 38.03N 84.60W
01/19/2023 M51 MPH FAYETTE KY ASOS
ASOS STATION KLEX LEXINGTON REPORTED WIND
GUST TO 51 MPH.
0250 PM NON-TSTM WND DMG CORYDON 38.21N 86.13W
01/19/2023 HARRISON IN PUBLIC
SOCIAL MEDIA PICTURE OF A TREE DOWN AT THE
CORYDON COURTHOUSE. USED ESTIMATED TIME
SIMILAR TO STRONGEST OBSERVED GUST IN THE
AREA.
0236 PM NON-TSTM WND DMG FLOYDS KNOBS 38.32N 85.86W
01/19/2023 FLOYD IN FIRE DEPT/RESCUE
DISPATCH REPORTED TREE DOWN ON POWER LINES
AND RESULTING FIRE.
&&